Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 244, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2017, 10:40 PM CDT for 7 counties in Texas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2017, 10:40 PM CDT (03:40 UTC)
- Expired
- Aug 14, 2017, 11:53 PM CDT
- In force
- 73 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 29 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
626
WUUS54 KAMA 150340
SVRAMA
TXC011-065-117-129-179-375-381-150515-
/O.NEW.KAMA.SV.W.0244.170815T0340Z-170815T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1040 PM CDT MON AUG 14 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Randall County in the Panhandle of Texas...
Armstrong County in the Panhandle of Texas...
Carson County in the Panhandle of Texas...
Southeastern Deaf Smith County in the Panhandle of Texas...
Southern Gray County in the Panhandle of Texas...
Southeastern Potter County in the Panhandle of Texas...
Northwestern Donley County in the Panhandle of Texas...
* Until 1215 AM CDT
* At 1038 PM CDT, severe thunderstorms were located along a line
extending from 15 miles north of Amarillo to 6 miles north of
Hereford, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
* Locations impacted include...
Amarillo, Hereford, Canyon, Panhandle, Clarendon, Claude, White
Deer, Lake Tanglewood, Mclean, Groom, Howardwick, Bushland, Buffalo
Lake, Lake Mcclellan, Wayside, Umbarger, Goodnight, Dawn, Alanreed
and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 10265 3559 10153 3523 10054 3516 10054
3475 10107
TIME...MOT...LOC 0338Z 311DEG 34KT 3542 10172 3492 10243
HAIL...<.75IN
WIND...60MPH
$$
Beat3 follow-up statements
521
WWUS54 KAMA 150421
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1121 PM CDT MON AUG 14 2017
TXC011-065-117-129-179-375-381-150515-
/O.CON.KAMA.SV.W.0244.000000T0000Z-170815T0515Z/
Randall TX-Armstrong TX-Carson TX-Deaf Smith TX-Gray TX-Potter TX-
Donley TX-
1121 PM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR RANDALL...ARMSTRONG...SOUTHERN CARSON...SOUTHEASTERN DEAF
SMITH...SOUTHERN GRAY...SOUTHEASTERN POTTER AND NORTHWESTERN DONLEY
COUNTIES...
At 1121 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Claude to 12 miles south of
Buffalo Lake, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Amarillo, Hereford, Canyon, Panhandle, Clarendon, Claude, Lake
Tanglewood, Mclean, Groom, Howardwick, Buffalo Lake, Lake Mcclellan,
Wayside, Washburn, Umbarger, Palo Duro Canyon, Goodnight, Mescalero
Park, Dawn and Alanreed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 10265 3548 10165 3523 10054 3516 10054
3475 10107
TIME...MOT...LOC 0421Z 310DEG 28KT 3520 10141 3470 10212
HAIL...<.75IN
WIND...60MPH
$$
Beat966
WWUS54 KAMA 150440
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1140 PM CDT MON AUG 14 2017
TXC375-150449-
/O.CAN.KAMA.SV.W.0244.000000T0000Z-170815T0515Z/
Potter TX-
1140 PM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTER COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened and therefore
the warning has been cancelled.
LAT...LON 3475 10265 3493 10220 3502 10176 3528 10145
3523 10054 3516 10054 3475 10107
TIME...MOT...LOC 0439Z 307DEG 30KT 3515 10141 3482 10168 3473 10215
$$
TXC011-065-117-129-179-381-150515-
/O.CON.KAMA.SV.W.0244.000000T0000Z-170815T0515Z/
Randall TX-Armstrong TX-Carson TX-Deaf Smith TX-Gray TX-Donley TX-
1140 PM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHERN RANDALL...ARMSTRONG...SOUTHEASTERN CARSON...SOUTHEASTERN
DEAF SMITH...SOUTHERN GRAY AND NORTHWESTERN DONLEY COUNTIES...
At 1139 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Claude to 7 miles west of Wayside
to 11 miles south of Buffalo Lake, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Hereford, Canyon, Clarendon, Claude, Mclean, Groom, Howardwick,
Buffalo Lake, Lake Mcclellan, Wayside, Washburn, Palo Duro Canyon,
Goodnight, Dawn, Alanreed and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 10265 3493 10220 3502 10176 3528 10145
3523 10054 3516 10054 3475 10107
TIME...MOT...LOC 0439Z 307DEG 30KT 3515 10141 3482 10168 3473 10215
HAIL...<.75IN
WIND...60MPH
$$
Beat337
WWUS54 KAMA 150453
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1153 PM CDT MON AUG 14 2017
TXC011-065-117-129-179-381-150502-
/O.CAN.KAMA.SV.W.0244.000000T0000Z-170815T0515Z/
Randall TX-Armstrong TX-Carson TX-Deaf Smith TX-Gray TX-Donley TX-
1153 PM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDALL...
ARMSTRONG...SOUTHEASTERN CARSON...SOUTHEASTERN DEAF SMITH...SOUTHERN
GRAY AND NORTHWESTERN DONLEY COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3475 10265 3493 10220 3502 10176 3528 10145
3523 10054 3516 10054 3475 10107
TIME...MOT...LOC 0451Z 311DEG 34KT 3507 10130 3474 10157 3465 10204
$$
BeatWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:26 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 14, 6:26 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 626 PM CDT Mon Aug 14 2017 .AVIATION... For the 00z TAFs: We will begin the period in VFR, but KAMA and KDHT (possibly KGUY) will have thunderstorm chances later this evening which could being about MVFR conditions for mainly ceilings. Visibilities could also be reduced with the heavier precipitation thunderstorms. Recent trends have shown slightly less chance for thunderstorms, but felt KAMA and KDHT warranted a TEMPO group to account for these chances. Models were suggesting some fog/mist around during the overnight/morning hours as well, but these chances appear less likely at this time. This could be an addition to the next set of TAFs if conditions look favorable again. Unfortunately, KDHT has lost its visibility sensor due to recent thunderstorm damage from debris, so this TAF site will be without amendments until it becomes fixed. Guerrero && .PREV DISCUSSION... /Issued 416 PM CDT Mon Aug 14 2017/ DISCUSSION... Trend for the forecast continues with numerous periods of thunderstorm chances, especially the overnight periods. We seem to be in a perpetual pattern of increased night time precipitation chances. Otherwise, temperatures look to be right around normal for this time of year. Satellite imagery shows a cumulus field located across central parts of the Texas Panhandle basically aligned just ahead of a surface trough axis. West of this axis across eastern parts of New Mexico thunderstorms have already developed. Convective allowing models all have these storms pushing east into our forecast area late this afternoon/early evening. Ample instability will be around the Panhandles this afternoon and evening, but the wind pattern through the atmosphere doesn't have much turning/shear with only 20-30 knots at most for 0-6km shear. Lower level wind speeds are especially weak. Storms will be very slow movers. Chances are some of these storms could be strong, but widespread severe weather does not look likely. Downdraft CAPE from the RAP shows values around 1000-1300 which could lead to some strong wind gusts. Overall, strong wind gusts appear to be the main threat as models indicate a linear segment developing and pushing through the Panhandles. Cells are discrete at the moment across New Mexico. In the upper levels there is a jet streak over the area with the left exit region over western parts of the forecast area leading to divergence aloft which should aid in thunderstorm development/support so rain chances look decent across portions of the forecast area, especially the Texas Panhandle. Trend continues to show chances continuing into the night, with thunderstorms pushing east of the forecast area by sunrise if dissipation doesn't occur before then. For Tuesday, thunderstorm chances continue as well, but again widespread severe weather does not look likely. Ample CAPE will be around again but shear parameters are weak. Strong storms will again be possible tomorrow, and chances are wind will be the main threat for Tuesday. Through the next couple of days there will be a chance for moderate to heavy rainfall, especially localized within the stronger thunderstorms given the higher precipitable water values forecast. This is of course in addition to the slow storm movement anticipated the next couple days. Multiple thunderstorm chances are in the forecast through the extended. At this time, it does not look like severe weather is too likely Wednesday, and beyond this its too early to determine the potential for severe weather. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Aug 14, 10:31 PM CDT, 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 1031 PM CDT Mon Aug 14 2017 OKZ001>003-TXZ001>020-151100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 1031 PM CDT Mon Aug 14 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across much of the Panhandles tonight. Some of the storms may become strong to severe, with damaging winds and possibly small hail the primary hazards. In addition, heavy rainfall will be possible, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible across portions of the Oklahoma and Texas Panhandles Tuesday through Sunday. A few storms that develop during this time frame may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation. Schneider
In the hours before
Local storm report, Aug 14, 8:45 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 3 SW DALHART 36.03N 102.55W
08/14/2017 M60 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1700831
KJSThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:18 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 87 min |
| Aug 14, 8:01 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 44 min |
| Aug 14, 8:17 PM CDT | Areal Flood Advisory | AMA | Hartley | 3 hr |
| Aug 14, 8:23 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 1 more | 82 min |
| Aug 14, 9:43 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Deaf Smith, Moore, Oldham, Potter, Randall | 92 min |
| Aug 14, 10:00 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Hartley, Oldham | 4 hr |
| Aug 14, 10:28 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham, Potter, Randall | 3 hr |
| Aug 14, 11:12 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Randall | 2 hr |
| Aug 14, 11:42 PM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Donley, Gray | 3 hr |
| Aug 14, 11:57 PM CDT | Special Weather Statement | AMA | Armstrong, Collingsworth, Donley | 78 min |
| Aug 15, 6:21 PM CDT | Special Weather Statement | AMA | Dallam | 54 min |
| Aug 15, 6:33 PM CDT | Special Weather Statement | AMA | Dallam | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.